Panniculitis in Patients Treated With BRAF Inhibitors: A Case Series

    loading  Checking for direct PDF access through Ovid

Abstract

Panniculitis is a rare complication of BRAF inhibitor therapy that is used to treat patients with BRAF-mutated metastatic melanoma. We present a clinicopathologic review of 9 patients who developed panniculitis while on BRAF inhibitor therapy. In 13% of patients on vemurafenib, 3% of patients on dabrafenib and 10% on combination of dabrafenib + trametinib, tender erythematous nodular lesions of panniculitis appeared on legs, arms and trunk. Histological evaluation of 8 biopsies from 7 patients showed predominantly neutrophilic infiltrate in 4, lymphocytic in 1, and mixed in 3. Lesions with neutrophilic infiltrate appeared in earlier stages of treatment than those with mixed or lymphocytic infiltrate. All biopsies showed lobular involvement and 5 also had a septal component. In addition, 1 biopsy had lichenoid inflammation in the epidermis and the other had evidence of vasculitis. Most patients responded to conservative medical management without the need to reduce or to stop BRAF inhibitor therapy. Panniculitis seems to be a rare class effect of BRAF inhibitors that is predominantly lobular and neutrophilic, although other patterns can be seen.

Related Topics

    loading  Loading Related Articles